Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS Kansas City, MO

June 20, 2001Caldwell County, Clinton County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 2001, 10:12 PM CDT for Caldwell County, Clinton County, Ray County, Missouri. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 10:12 PM CDT (03:12 UTC)
Expired
Jun 20, 2001, 11:15 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caldwell County, MO, Clinton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:25 PM CDTThunderstorm Wind 52 ELathrop, MO
Jun 20, 10:35 PM CDTThunderstorm Wind 52 EPolo, MOLaw enforcement reported power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210312
SVRMCI
MOC025-049-177-210415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI
  EASTERN CLINTON COUNTY IN NORTHWEST MISSOURI
  NORTHERN RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1115 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TURNEY...OR ABOUT 32 MILES EAST OF ST 
  JOSEPH...MOVING SOUTHEAST AT 25 MPH. DOPPLER RADAR ALSO INDICATES
  SOME ROTATION WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIRABILE AT 1020 PM CDT
  ELMIRA AT 1025 PM CDT
  KINGSTON AT 1030 PM CDT
  POLO AT 1035 PM CDT
  COWGILL AT 1045 PM CDT
  BRAYMER AT 1055 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3963 9377 3977 9415 3977 9421 3974 9422
          3974 9433 3948 9448 3948 9424 3936 9418
          3936 9377

JULY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jun 20, 2:35 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT WED JUN 20 2001

SCATTERED SHOWERS PARADING ACROSS THE CWA RIGHT NOW. ADDITIONAL
FEATURES OF INTEREST ARE SHRTWV COMING DOWN FROM THE NORTHERN STREAM
WTIH ASSOCIATED CONVECTION AHD OF IT...AND SOME DRYING WITH WVS IN
SOUTH CENTRAL KS. MAIN FCST CHALLENGES ARE WITH RAIN/FLOODING
TONITE.

WITH ALL THE OUTFLOW BOUNDARIES AROUND...SFC FRNT HARD TO PICK OUT.
BUT LOOKS TO BE RIGHT ALONG THE MO/AR BORDER. H8 FRNT IS THE FEATURE
THAT WE WILL FOCUS OUR RAIN CHCS ON...AND IT LOOKS TO BE RIGHT
ACROSS THE CWA. WEAK WAA SHOWERS OFF THE H8 ARE WHAT THE SCATTERED
ACTIVITY HAS FORMED OFF OF.  FOR RAIN TONITE...PLENTY OF MOISTURE
STILL AROUND. PRECIPITABLE WATER AMOUNTS AROUND AN INCH AN A HALF
WITH K VALUES AROUND 30. HOWEVER...NOT SURE THERE IS ENOUGH
INSTABILITY FOR CONVECTIVE ACTIVITY AND HEAVY RAIN. H8 FLOW IS WEAK
AS IS ISENTROPIC LIFT AND THETA/E ADV. ENUF IS THERE FOR SCATTERED
ACTIVITY BUT DONT SEE A LOT OF SIGNS POINTING TO HEAVY RAIN. BEST
LOCATIONS FOR PRECIP TONITE SHUD BE FROM JUST SOUTH OF MCI TO SOUTH
OF IRK. THE ONLY OTHER PBLM IS THE DARN SHRTWV TO THE NORTH. IT IS
SETTING OFF SOME ACTIVITY IN CENTRAL NEBRASKA...AND IT WILL PROBABLY
DO THE SAME HERE. FEEL THAT HIGH CHC POPS IN THE NORTH AND LOW
LIKELYS IN THE SOUTH SHOULD BE SUFFICIENT. SRN CWA DID NOT BEAR THE
BRUNT OF HEAVY PCPN YSTRDY...AND WILL NOT HOIST AN FFA DOWN THERE.

SHRTWV MOVING THRU DURING THE DAY ON THURS...BUT THE MEAN RH HAS
ALSO DECREASED. WHILE THERE IS A CHC FOR 12Z PCPN...WILL ONLY HOLD
ONTO SOME SILENT 20S.

OTHERWISE...TEMPS HOLD BELOW NORMAL FOR THE NEXT COUPLE OF DAYS WITH
A WARMING TREND INTO THE WEEKEND. WILL GO MAV/FWC BLEND FOR TEMPS.

THX FOR COORD TOP/SGF

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Jun 20, 9:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    COURTNEY                  MO   1 INCH HAIL
06/19/01   JACKSON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:56 PM CDTSevere Thunderstorm WarningEAXCarroll79 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.